New Mexico, 2021

Hail in New Mexico, October 1, 2021

October 1, 2021 · NWS MAF · 2 events in 1 county or zone

An upper level low pressure system was moving northeastward from the Arizona and New Mexico border. Upper lift was enhanced over Southeast New Mexico due to the upper low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low pressure system was moving northeastward from the Arizona and New Mexico border. Upper lift was enhanced over Southeast New Mexico due to the upper low. Low-level moisture was fairly high across the area. These conditions resulted in thunderstorms that produced hail across Southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 1, 12:39 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Oct 1, 12:39 PM MST, 2 hours 1 minute before
Area Forecast Discussion...CORRECTED
National Weather Service Midland/Odessa TX
239 PM CDT Fri Oct 1 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Fri Oct 1 2021

VFR conditions should be prevailing for the next 24 hours. IFR to
MVFR ceilings this morning have raised to VFR and should remain
this way. Showers and a few isolated thunderstorms will be
possible this afternoon and evening, but confidence is low on
exact timing and placement. Guidance is spread on what TAF sites
might get affected and once precipitation develops coverage will
be spotty. Given this, will amend as necessary should any
precipitation appear to have operational impacts on a terminal.
Otherwise, winds will be light and somewhat variable, though winds
will generally be northernly to northeasterly. Ceilings should
continue to slowly raise as we go throughout the period.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 225 PM CDT Fri Oct 1 2021

Low clouds, cooler weather, and precipitation chances continue
this afternoon and evening. Currently, showers with a thunderstorm
or two mixed in have begun to develop across the Western Permian
Basin. Additional development across the higher terrain of West
Texas and Southeast New Mexico is expected later this afternoon as
the upper low continues to spin over New Mexico. Any activity
that develops will quickly move northeast and could provide brief
downpours with the stronger cells. Given low clouds in place over
much of the region and filtered sun, highs remain in the 70s
across much of the region. Any precipitation across the area will
begin to exit the region to the east overnight. Low temperatures
ranging from the 50s in most locations to the 60s in the river
valleys can be expected.

Saturday will seen an improvement to the dreary and wet weather
of Friday. The upper low ejects across the Central Plains and
drier weather makes its return. Clouds will slowly clear out
throughout the day before becoming mostly sunny. With more
sunshine across the region, temperatures should climb into the 80s
for most. Any isolated precipitation Sunday should be limited to
the higher terrain of the Davis Mountains and Stockton Plateau.
Low temperatures will be much the same Saturday night compared to
Friday night. Overall, the weather Saturday will be beautiful,
enjoy!

&&

.LONG TERM...
(Sunday through  Thursday)
Issued at 225 PM CDT Fri Oct 1 2021

The extended period will be characterized mainly by weak upper
level ridging centered over New Mexico and West Texas. Subsidence
will greatly diminish any rain chances next week with perhaps a
few isolated showers possible over the mountains. Northerly flow
in the eastern side of the ridge will drop a couple of weak fronts
into the South Plains early next week, stalling as they reach the
Permian Basin. There will not be enough lift for any
precipitation with these fronts, fortunately temperatures will
remain pleasant and near normal thanks to the northerly steering
flow advecting in modest temps. This changes late next week when
the ridge erodes due to a West Coast trough digging into
California and moving east. Flow becomes more westerly, cutting
off access to the cooler temps to the north and bringing in warmer
air from the west. This will send temps back above normal with
many areas reaching the upper 80s to lower 90s once again.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               75  59  82  59 /  70  60  10   0
Carlsbad                 74  52  81  55 /  60  30   0   0
Dryden                   81  66  83  67 /  70  50  20  10
Fort Stockton            76  60  82  61 /  70  50  10   0
Guadalupe Pass           68  54  74  58 /  40  30   0   0
Hobbs                    72  53  80  54 /  70  40   0   0
Marfa                    74  53  79  54 /  60  40  10   0
Midland Intl Airport     74  59  82  59 /  70  60  10   0
Odessa                   74  60  82  60 /  70  50  10   0
Wink                     76  59  84  59 /  70  40   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....10
AVIATION...91
Hazardous weather outlook, Oct 1, 12:41 PM MST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
241 PM CDT Fri Oct 1 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
241 PM CDT Fri Oct 1 2021 /141 PM MDT Fri Oct 1 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is marginal risk of strong to severe thunderstorms from
southeastern New Mexico to the lower Trans Pecos. Hail and frequent
lightning will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain will be ending from west to east through the day Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, however local interest should
keep with the latest weather conditions through the evening.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Oct 1, 1:34 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
234 PM MDT Fri Oct 1 2021

NMZ028-012115-
Eddy County Plains NM-
234 PM MDT Fri Oct 1 2021

...A strong thunderstorm will impact portions of northwestern Eddy
County through 315 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Hope, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Artesia, Atoka and Artesia Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3297 10435 3294 10426 3268 10444 3294 10484
      3296 10484
TIME...MOT...LOC 2034Z 297DEG 16KT 3297 10472

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

29
Special weather statement, Oct 1, 2:04 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
404 PM CDT Fri Oct 1 2021

NMZ028-TXZ273-012145-
Eddy County Plains NM-Eastern Culberson County TX-
404 PM CDT Fri Oct 1 2021

...A strong thunderstorm will impact portions of south central Eddy,
northwestern Reeves and northeastern Culberson Counties through 445
PM CDT/345 PM MDT/...

At 404 PM CDT/304 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles south of Whites City, or 25 miles south of
Carlsbad, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Eddy,
northwestern Reeves and northeastern Culberson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3213 10445 3217 10397 3200 10401 3200 10402
      3190 10403 3190 10404 3195 10445
TIME...MOT...LOC 2104Z 270DEG 15KT 3204 10437

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

29
Special weather statement, Oct 1, 2:21 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
321 PM MDT Fri Oct 1 2021

NMZ028-012200-
Eddy County Plains NM-
321 PM MDT Fri Oct 1 2021

...A strong thunderstorm will impact portions of north central Eddy
County through 400 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Artesia, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Artesia, Atoka and Artesia Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3297 10458 3297 10421 3295 10413 3270 10423
      3285 10462
TIME...MOT...LOC 2120Z 288DEG 15KT 3292 10451

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

29

The radar

The Holloman AFB radar (KHDX), 162 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Eddy

When
October 1, 2:40 PM MST to 2:45 PM MST
Where
Eddy County, 5 mi N of Artesia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.902, -104.400

Hail, Eddy

When
October 1, 2:44 PM MST to 2:49 PM MST
Where
Eddy County, 3 mi NNE of Artesia
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.870, -104.380

A thunderstorm produced 1.50 inch hail three miles north northeast of Artesia. The hail shredded leaves off of trees and put some dents on cars. The cost of damage is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984272, 984273.